How can I avoid bruising after Juvederm lip injections?

I have to take a new photo for my driver's license soon, but my Juvederm session is scheduled for next week. I don't want to be all bruised in my new photo, which will stick with me for a decade. Is bruising something I can avoid or mitigate?

abigail123

F, 46, New Hampshire

Tags:woman age 35-44 lips bruising juvederm

There is always a chance that bruising and swelling can occur from cosmetic procedures, however, there are ways to reduce that likelihood.

In the case of dermal fillers, like Juvederm injections used for lip augmentation or under the eyes, you should avoid certain over-the-counter anti-inflammatory medications like aspirin and ibuprofen [Advil, Motrin, etc.]), prescription medications ( blood thinners like Coumadin or Warfarin), and supplements (such as fish oil) for 1 week before the injection and 2-3 days after. Taking these substances may reduce your blood’s ability to clot and therefore cause bruising under the skin.

Consult with your healthcare professional on the medications you’re currently taking and if/when you should stop taking them prior to the procedure.

You should also refrain from drinking alcohol a few days prior to the procedure and a few days after. Also, it is recommended that you refrain from exercising for 24-48 hours after the injection and ice the area around the injection site on and off for the 3-4 hours following the injection to prevent bruising and swelling. Your doctor will also recommend what you can take for pain relief and remind you to always apply sunscreen when you’re planning to go outdoors for any length of time.

Bruising is the body’s natural reaction to a needle being placed into the skin. To avoid or reduce post-treatment side effects like bruising, it’s recommended that you visit a board-certified plastic surgeon or dermatologist. During your initial consultation, you’ll be given guidance on what medications to avoid (ibuprofen [Advil, Motrin], and aspirin), prescription drugs (blood thinners such as Coumadin [a.k.a. Warfarin], etc.), and over-the-counter supplements that can lead to increased bleeding, bruising, and swelling. Use of these drugs may reduce your blood’s ability to clot.

Some injector offices give their patients dissolvable Arnica pills or topical creams following facial injections. Using Arnica, alone or combined with Vitamin K, has been shown to reduce the amount bruising and how long it lasts, and sometimes even avoid bruising altogether.

You’ll also be provided guidance on the use of alcohol before and after the injection, post-treatment use of ice to the treated area, when you can resume exercising, and potential ways to lessen swelling. At my clinic we typically have pre-treatment and post-treatment discussions with every patient so all these details are addressed beforehand. Females have a slight advantage over most males as they are more apt to apply makeup and lipstick to temporarily hide bruises resulting from lip augmentation procedures.

As with other dermal fillers like Juvederm, the injector plays a key role in determining how much post-treatment swelling and bruising there will be post-treatment. A softer, gentler touch usually helps to prevent bruising, swelling, and pain after the procedure. Your provider should be able to advise you immediately following the procedure about your best course of action.

Hi abigail

Stop taking aspirin, advil, etc two weeks ahead of time.

Ice the treated areas before and immediately after treatment.

Use makeup for the photo shoot.

New Hampshire must take better pics than TX, because our drivers pics are always the worst pics you will ever get of your self.

sek

Scott Kasden has 3 Lip Augmentation before & afters:

Lip Augmentation before image performed by Dr. Scott KasdenLip Augmentation after image performed by Dr. Scott KasdenLip Augmentation before image performed by Dr. Scott KasdenLip Augmentation after image performed by Dr. Scott KasdenLip Augmentation before image performed by Dr. Scott KasdenLip Augmentation after image performed by Dr. Scott Kasden

» View Scott Kasden's full profile